Fentanyl patch warning


Concerns over forged patch prescriptions being dispensed in pharmacies 

The NSW Ministry of Health’s Pharmaceutical Regulatory Unit has reported that “large numbers of forged prescriptions for fentanyl transdermal patches have been presented and dispensed at some pharmacies”.

The latest edition of the NSW Pharmacy Guild of Australia’s Guild Bulletin says the reports are of “serious concern” given the risks associated with the abuse and misuse of fentanyl patches, such as the injection of fentanyl extracted from the patches. These risks include overdose and death, the Guild says.

The Ministry of Health is advising pharmacists to contact prescribers who have written private prescriptions for drugs liable to abuse, particularly where the quantity requested is in excess of the maximum PBS quantity.

They said that pharmacists should check the validity of the prescription with the prescriber if there are doubts or concerns, in addition to statutory requirements to confirm the validity of S8 scripts if the patient and/or prescriber is unknown.    

Pharmacists should also be wary of scripts for drugs at risk of abuse if the purported prescriber has contacted the pharmacy by telephone to authorise the dispensing, or if the script is presented by a person claiming to be agents for a third person, or group of people. They should also contact prescribers if the patient is found to be obtaining scripts from multiple prescribers. 

AJP has contacted the Federal Department of Health to see if there have been similar reports from other states.

There were recently reports that some formulations of fentanyl are experiencing shortages.

Readers are advised to email pharmserv@doh.health.nsw.gov.au or call the duty pharmaceutical officer on (02) 9391 9944

Previous Urgent need to address child injury: report
Next Why do pharmacies sell CMs?

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.